Journal of Clinical and Experimental Hematopathology
Online ISSN : 1880-9952
Print ISSN : 1346-4280
ISSN-L : 1346-4280
Advance online publication
Showing 1-3 articles out of 3 articles from Advance online publication
  • Shunichi Sasou
    Article ID: 20038
    Published: 2021
    [Advance publication] Released: January 08, 2021
    JOURNALS OPEN ACCESS ADVANCE PUBLICATION
    Download PDF (2566K)
  • Takahiro Suyama, Terue Yui, Atsuo Horiuchi, Rie Irie, Yoshiyuki Osamur ...
    Article ID: 20045
    Published: 2021
    [Advance publication] Released: January 08, 2021
    JOURNALS OPEN ACCESS ADVANCE PUBLICATION

    Tumor flare reaction (TFR) is a unique immune-mediated tumor recognition phenomenon presenting as rapid enlargement of the tumor, which mimics disease progression, developing in the early stage of treatment using immunomodulatory drugs or immune checkpoint inhibitors. A 59-year-old man with follicular lymphoma had residual tumor burden in the left hilar lymph nodes after R-CHOP therapy, and received lenalidomide and rituximab (R2) therapy. He developed respiratory distress on day 11 of R2 therapy. Chest X-ray and CT demonstrated left lung atelectasis due to left hilar lymph node swelling. We performed transbronchial lung biopsy on day 20 of R2 therapy. The biopsied left bronchus tissue exhibited extensive necrosis, which had a B-cell phenotype consistent with that of follicular lymphoma. Neither NK cells nor cytotoxic T cells were detected. It was unclear whether the immune effector cells disappeared at the time of transbronchial lung biopsy. Atelectasis in our patient improved by continuing R2 therapy beyond TFR.

    Download PDF (3583K)
  • Takahiro Suyama, Masao Hagihara, Naoto Kubota, Yoshiyuki Osamura, Yoko ...
    Article ID: 20047
    Published: 2021
    [Advance publication] Released: January 08, 2021
    JOURNALS OPEN ACCESS ADVANCE PUBLICATION

    Immune checkpoint inhibitors (ICIs), despite their ability to potentiate antitumor T-cell responses, may cause various immune-related adverse events. Most cases of thrombocytopenia induced by ICIs have revealed a pathophysiologic mechanism of immune thrombocytopenia with increased platelet destruction and preserved megakaryocytes. Acquired amegakaryocytic thrombocytopenic purpura (AATP) is an unusual disorder characterized by thrombocytopenia with markedly diminished bone marrow megakaryocytes in the presence of otherwise normal hematopoiesis. AATP caused by ICIs has not been reported on. Herein, we present the case of a 79-year-old man diagnosed with squamous cell carcinoma of the lung who developed AATP after two courses of durvalumab, a drug targeting programmed death-ligand 1. Two weeks after the second cycle, his platelet count decreased to 2.1 × 104/μL. After the patient underwent platelet transfusion, his platelet count increased to 8.1 × 104/μL the next day but subsequently decreased repeatedly even after the ICI was discontinued. Six weeks after the second cycle, he developed interstitial pneumonia and was administered prednisolone (50 mg/day). However, thrombocytopenia did not improve. Bone marrow biopsy showed scarce megakaryocytes (< 1 megakaryocyte/10 high-power fields) with preservation of myeloid and erythroid series. Myelodysplasia, myelofibrosis, or metastatic lesions were not observed. Cytogenetic analysis showed a normal male karyotype of 46XY. Hence, the patient received eltrombopag, a thrombopoietin receptor agonist, and his platelet count subsequently improved. After recovery, bone marrow aspiration revealed a normal number of megakaryocytes. AATP is rarely the type of thrombocytopenia induced by ICIs and may be successfully treated with thrombopoietin receptor agonists.

    Download PDF (3068K)
feedback
Top